Alert archive / Montana / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 13, NWS Glasgow, MT
NWS Glasgow, MT issued this severe thunderstorm warning at Jul 10, 2017, 4:43 PM MDT for 6 counties in Montana. It was in force for 47 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 10, 2017, 4:43 PM MDT (22:43 UTC)
- Expired
- Jul 10, 2017, 5:30 PM MDT
- In force
- 47 min
- Issued by
- NWS Glasgow, MT
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 70.0 mph
Counties Daniels County, MT, Garfield County, MT, McCone County, MT, Phillips County, MT, Roosevelt County, MT, Valley County, MT
The radar
The Glasgow radar (KGGW), 24 km from the middle of the area, began a volume at 22:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 10, 5:00 PM MDT | TSTM WND GST 60 | 7 Sw Nelson Crk Rec Are, MT | STRONG WIND GUSTS TO 60 MPH SUSTAINED AROUND 40 MPH. DUST REDUCING VISIBILITY TO LESS THAN 1/2 MILE AT TIMES. |
| Jul 10, 5:10 PM MDT | TSTM WND DMG | 2 W Glasgow, MT | 3/4 INCH DIAMETER TREE BRANCHES DOWN. |
| Jul 10, 5:22 PM MDT | TSTM WND GST 59 | 1 N Glasgow, MT | GLASGOW INTERNATIONAL AIRPORT ASOS REPORTED A 59 MPH WIND GUST. |
| Jul 10, 5:27 PM MDT | TSTM WND GST 70 | 2 W Glasgow, MT | WEST GLASGOW MESONET STATION REPORTED 56 MPH SUSTAINED WIND WITH A GUST TO 70 MPH. |
| Jul 10, 5:35 PM MDT | TSTM WND GST 54 | 6 Nnw Fort Peck, MT |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 17 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Glasgow Intl Airport, MT (KGGW), launched 12:00Z, 10.7 hours before the alert went out and 24 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 82 J/kg
- Mixed-layer CIN
- -473 J/kg
- Mixed-layer LCL
- 2631 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 149 m²/s²
- 0-3 km storm-relative helicity
- 164 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
773
WUUS55 KGGW 102243
SVRGGW
MTC019-033-055-071-085-105-102330-
/O.NEW.KGGW.SV.W.0013.170710T2243Z-170710T2330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Glasgow MT
443 PM MDT MON JUL 10 2017
The National Weather Service in Glasgow has issued a
* Severe Thunderstorm Warning for...
Northeastern Phillips County in northeastern Montana...
Eastern Garfield County in northeastern Montana...
Southwestern Daniels County in northeastern Montana...
Southwestern Roosevelt County in northeastern Montana...
Valley County in northeastern Montana...
McCone County in northeastern Montana...
* Until 530 PM MDT
* At 441 PM MDT, strong winds associated with a thunderstorm gust
front were located along a line extending from 6 miles south of
Saco to 16 miles south of Tampico to 7 miles west of The Pines Rec
Area to 12 miles east of Hell Creek Rec Area to 11 miles northeast
of Cohagen, moving northeast at 60 mph.
HAZARD...70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to
mobile homes, roofs, and outbuildings.
* Locations impacted include...
Glasgow, Wolf Point, Circle, Opheim, Nashua, Fort Peck, Duck Creek
Rec Area, Flowing Wells Rest Area, St. Marie, The Pines Rec Area,
Tampico, Hinsdale, Lustre, Fort Peck Marina, Frazer, Nelson Creek
Rec Area, Rock Creek Rec Area, Vandalia, Park Grove and Van Norman.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Wind damage with these storms will occur before any rain or
lightning. Do not wait for the sound of thunder before taking cover.
SEEK SHELTER IMMEDIATELY inside a sturdy structure and stay away from
windows.
&&
LAT...LON 4887 10641 4848 10589 4823 10574 4799 10558
4746 10541 4710 10655 4756 10671 4780 10687
4805 10703 4838 10749
TIME...MOT...LOC 2241Z 240DEG 54KT 4837 10734 4809 10696 4783 10680
4760 10663 4720 10650
HAIL...<.75IN
WIND...70MPH
$$
AEH1 follow-up statement
945
WWUS55 KGGW 102312
SVSGGW
Severe Weather Statement
National Weather Service Glasgow MT
512 PM MDT MON JUL 10 2017
MTC019-033-055-071-085-105-102330-
/O.CON.KGGW.SV.W.0013.000000T0000Z-170710T2330Z/
Phillips MT-Garfield MT-Daniels MT-Roosevelt MT-Valley MT-McCone MT-
512 PM MDT MON JUL 10 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM MDT
FOR NORTHEASTERN PHILLIPS...NORTHEASTERN GARFIELD...SOUTHWESTERN
DANIELS...SOUTHWESTERN ROOSEVELT...CENTRAL VALLEY AND MCCONE
COUNTIES...
At 511 PM MDT, severe thunderstorms were located along a line
extending from 20 miles north of Tampico to 8 miles southeast of St.
Marie to 8 miles southeast of Nashua to 11 miles east of Rock Creek
Rec Area to 11 miles northwest of Brockway, moving northeast at 60
mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Glasgow, Wolf Point, Circle, Opheim, Nashua, Fort Peck, Duck Creek
Rec Area, Flowing Wells Rest Area, St. Marie, The Pines Rec Area,
Tampico, Hinsdale, Lustre, Fort Peck Marina, Frazer, Nelson Creek Rec
Area, Rock Creek Rec Area, Vandalia, Park Grove and Larslan.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Wind damage with these storms will occur before any rain or
lightning. Do not wait for the sound of thunder before taking cover.
SEEK SHELTER IMMEDIATELY inside a sturdy structure and stay away from
windows.
&&
LAT...LON 4887 10641 4848 10589 4823 10574 4799 10558
4746 10541 4721 10628 4760 10650 4787 10668
4809 10693 4844 10735
TIME...MOT...LOC 2311Z 240DEG 54KT 4859 10676 4831 10638 4805 10622
4782 10606 4742 10593
HAIL...<.75IN
WIND...60MPH
$$
AEHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 12:44 PM MDT, 3 hours 59 minutes earlier.
Area forecast discussion, Jul 10, 12:44 PM MDT, 3 hours 59 minutes before
Area Forecast Discussion National Weather Service Glasgow MT 1244 PM MDT Mon Jul 10 2017 .SHORT TERM...for northeast Montana...today through Wed... Synoptic setup: A large area of hot high pressure resides over the southwestern quarter of the CONUS. A ridge spur runs north of this through eastern Wyoming and Montana. A weak trough runs down the coastline from British Columbia to northern Oregon. Zonal to southwest flow resides between thes two features over western and central Montana where a jet streak is evident on water vapor. This afternoon through this evening: Near the surface a lee side mountain trough has set up over eastern Montana and is low pressure center over southern Saskatchewan. This low is being driven by the jet aloft and kicking the aloft ridge into the Dakotas. This in turn is destabilizing the atmosphere to the west where showers and thunderstorms have already developed. A couple showers and thunderstorms developed across northeastern zones but should be out of the area by roughly 130PM. The next batch are anticipated to arrive around 4 to 6 PM along the southwestern zones. As showers and thunderstorms exit the mountains for this warm dry sector... downburst winds are expected to form which may become damaging at times across Petroleum and Garfield counties. Tuesday: Showers are expected to taper down and travel across mostly southern zones through the early morning hours leaving a few showers across eastern zones. Some new isolated showers activity may drop down on a weak backdoor front during the afternoon hours. GAH .LONG TERM...Wed night through Mon... Shortwave trough moves to the east Tuesday Night. A slight chance of showers could linger into the evening. Although the ridge rebounds on Wednesday, a weak wave in the afternoon and evening could bring a slight chance of thunderstorms to parts of the region. Meanwhile, somewhat cooler temperatures will linger. The heat returns on Thursday as the ridge continues to build back into Montana and widespread highs in the 90s return. The ridge becomes stronger on Friday and remains in place on Saturday with hot and dry weather. Highs will be near 100 in many areas. Models differ Sunday and Monday. GFS keeps strong ridge in place while the ECMWF brings a shortwave trough across the Canadian Prairies that flattens the ridge and bring a weak cold front. Will maintain a hot and dry forecast for now. Forrester && .AVIATION... FLIGHT CAT: VFR. SYNOPSIS: There will be mid and high level clouds and thunderstorms ahead of a front that will move through Northeast Montana this afternoon and evening. SVR THUNDERSTORMS: Scattered thunderstorms this afternoon and tonight have the potential for downburst winds that could briefly exceed 50 kts along with hail. HIGH DENSITY ALTITUDE: With temperatures in the upper 90s today in some places takeoffs may need longer distance. WIND: South to west at 10 to 15 kts this afternoon... becoming west around 10 kts tonight... veering to the northwest at 10 to 15 kts Tuesday. GAH && .GLASGOW WATCHES/WARNINGS/ADVISORIES... Red Flag Warning until 11 PM MDT this evening for MTZ134>137. && weather.gov/glasgow
Hazardous weather outlook, Jul 10, 3:35 AM MDT, 13 hours 8 minutes before
Hazardous Weather Outlook National Weather Service Glasgow MT 335 AM MDT Mon Jul 10 2017 MTZ016>027-059>062-110800- Central and Southeast Phillips-Central and Southern Valley- Daniels-Sheridan-Western Roosevelt-Petroleum-Garfield-McCone- Richland-Dawson-Prairie-Wibaux-Northern Phillips- Southwest Phillips-Northern Valley-Eastern Roosevelt- 335 AM MDT Mon Jul 10 2017 This Hazardous Weather Outlook is for portions of northeast Montana. .DAY ONE...Today and Tonight A Red Flag Warning is in effect from Noon until 11 PM today due to the combination of low relative humidity, gusty winds, and lightning from dry thunderstorms for zones 134, 135, 136, and 137. Isolated to scattered thunderstorms are expected this afternoon and evening. A few storms could be severe with large hail and damaging winds. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Hot temperatures with highs in the 90s to near 100 return on Thursday and will continue through the weekend. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures.
In the hours before
Special weather statement, Jul 10, 2:38 PM MDT, 2 hours 5 minutes before
Special Weather Statement
National Weather Service Glasgow MT
238 PM MDT MON JUL 10 2017
MTZ021-022-102145-
Petroleum MT-Garfield MT-
238 PM MDT MON JUL 10 2017
...SIGNIFICANT WEATHER ADVISORY FOR PETROLEUM AND SOUTHWESTERN
GARFIELD COUNTIES UNTIL 345 PM MDT...
At 237 PM MDT, Doppler radar was tracking strong thunderstorms 8
miles northwest of Flatwillow, or 12 miles southwest of Winnett,
moving east at 20 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Winnett, Flatwillow, Petrolia Lake, Cat Creek, Tiegen and Valentine.
LAT...LON 4727 10872 4727 10859 4731 10858 4731 10834
4732 10831 4737 10832 4741 10818 4685 10787
4685 10789 4684 10786 4680 10785 4679 10784
4678 10785 4676 10783 4675 10863 4684 10863
4684 10861 4710 10861 4710 10874
TIME...MOT...LOC 2037Z 247DEG 19KT 4690 10855
AEHLocal storm report, Jul 10, 3:24 PM MDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
324 PM MDT MON JUL 10 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0310 PM HAIL 1 ESE FLATWILLOW 46.82N 108.37W
07/10/2017 E0.75 INCH PETROLEUM MT TRAINED SPOTTER
PENNY SIZE HAIL AND 50 MPH WIND GUSTS, HEAVY RAIN
&&
PROTONSpecial weather statement, Jul 10, 3:52 PM MDT, 51 minutes before
Special Weather Statement National Weather Service Glasgow MT 352 PM MDT MON JUL 10 2017 MTZ016-017-022-102215- Garfield MT-Central and Southeast Phillips MT- Central and Southern Valley MT- 352 PM MDT MON JUL 10 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PHILLIPS...WEST CENTRAL GARFIELD AND SOUTHWESTERN VALLEY COUNTIES UNTIL 415 PM MDT... At 351 PM MDT, Doppler radar was tracking strong winds being pushed ahead of a decaying thunderstorm 10 miles south of Devils Creek Rec Area, or 32 miles west of Jordan, moving east at 30 mph. Wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Brusett, Devils Creek Rec Area and Steve Fork. LAT...LON 4721 10755 4766 10793 4787 10734 4735 10699 TIME...MOT...LOC 2151Z 253DEG 28KT 4747 10756 AEH
Local storm report, Jul 10, 4:04 PM MDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
404 PM MDT MON JUL 10 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0341 PM TSTM WND GST 16 N WINNETT 47.24N 108.36W
07/10/2017 M63.00 MPH PETROLEUM MT MESONET
DRY BLOOD CREEK BLM RAWS STATION REPORTED A 63 MPH WIND
GUST.
0345 PM TSTM WND GST 11 ENE ZORTMAN 47.98N 108.31W
07/10/2017 M59.00 MPH PHILLIPS MT MESONET
MALTA 35 SOUTH MONTANA DEPT OF HIGHWAYS WEATHER STATION
REPORTED A 59 MPH WIND GUST.
&&
PROTONLocal storm report, Jul 10, 4:28 PM MDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
428 PM MDT MON JUL 10 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0352 PM TSTM WND GST 2 SW SAND SPRINGS 47.08N 107.52W
07/10/2017 M57.00 MPH GARFIELD MT MESONET
LUFBOROUGH HILL MONTANA DOT WEATHER STATION ON MT-200
REPORTS A 57 MPH WIND GUST.
0355 PM TSTM WND GST 1 NW WINNETT 47.01N 108.36W
07/10/2017 M54.00 MPH PETROLEUM MT MESONET
NWS HANDAR AT WINNETT MT REPORTS A 54 MPH WIND GUST.
0408 PM TSTM WND GST 7 SE DEVILS CRK REC ARE 47.56N 107.53W
07/10/2017 M68.00 MPH GARFIELD MT MESONET
SOUTH SAWMILL CREEK BLM RAWS STATION REPORTS A 68 MPH
WIND GUST.
&&
PROTONSpecial weather statement, Jul 10, 4:29 PM MDT, 14 minutes before
Special Weather Statement
National Weather Service Glasgow MT
429 PM MDT MON JUL 10 2017
MTZ016-017-022-059-061-102330-
Garfield MT-Central and Southeast Phillips MT-Northern Valley MT-
Northern Phillips MT-Central and Southern Valley MT-
429 PM MDT MON JUL 10 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PHILLIPS...
NORTHEASTERN GARFIELD AND SOUTHWESTERN VALLEY COUNTIES UNTIL 530 PM
MDT...
At 428 PM MDT, Doppler radar was tracking strong winds along a
thunderstorm gust front along a line extending from 6 miles
northwest of Saco to 26 miles southwest of Tampico to 21 miles west
of The Pines Rec Area to 8 miles northwest of Hell Creek Rec Area to
6 miles southeast of Jordan.
Movement was northeast at 20 mph.
Wind gusts of 50 to 55 mph will be possible with these storms.
Locations impacted include...
Jordan, Saco, The Pines Rec Area, Hell Creek Rec Area, Tampico,
Hinsdale, Vandalia and The Bentonite Plant.
LAT...LON 4858 10688 4831 10678 4803 10660 4731 10638
4710 10690 4765 10705 4793 10723 4857 10751
TIME...MOT...LOC 2228Z 218DEG 17KT 4853 10741 4800 10716 4786 10708
4772 10698 4724 10685
AEHThe office that day
Everything else NWS Glasgow, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 10, 3:20 AM MDT | Red Flag Warning | GGW | Daniels, Dawson, Garfield, McCone, Petroleum, Phillips and 6 more | 18 hr |
| Jul 10, 1:27 PM MDT | Special Weather Statement | GGW | Petroleum | 78 min |
| Jul 10, 1:48 PM MDT | Special Weather Statement | GGW | Petroleum | 42 min |
| Jul 10, 2:38 PM MDT | Special Weather Statement | GGW | Petroleum | 67 min |
| Jul 10, 3:52 PM MDT | Special Weather Statement | GGW | Garfield | 23 min |
| Jul 10, 4:13 PM MDT | Severe Thunderstorm Warning | GGW | Garfield, Phillips, Valley | 32 min |
| Jul 10, 4:29 PM MDT | Special Weather Statement | GGW | 61 min | |
| Jul 10, 5:21 PM MDT | Special Weather Statement | GGW | Richland | 39 min |
| Jul 10, 5:32 PM MDT | Severe Thunderstorm Warning | GGW | Daniels, Dawson, McCone, Roosevelt, Valley | 28 min |
| Jul 10, 5:56 PM MDT | Severe Thunderstorm Warning | GGW | Daniels, Dawson, McCone, Richland, Roosevelt, Sheridan and 1 more | 42 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.